Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 298, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 1998, 4:24 PM CDT for Comanche County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 29, 1998, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 29, 1998, 5:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Comanche County, KS
The radar
The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 4:57 PM CDT | Hail 0.88 | Protection, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:21 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 29, 3:21 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT WED JUL 29 1998 A COMPLEX FORECAST WITH CHANCES FOR CONVECTION AND EXTENT OF LEE SIDE COLD SURGE THE MAIN FORECAST PROBLEMS. 12Z UPPER AIR AND VAPOR SHOWS A POSITIVELY TILTED S/W IN SRN CANADA. THERE IS A POTENT COLD POOL DEVELOPING UNDER THIS VORT...AND ONCE IT SLIDES SE INTO THE L/W...THE COLD SURGE SHOULD FOLLOW NICELY. WE CONTINUE TO DEAL W/TWO DISTINCT BELTS OF WESTERLIES...THE ONE OVER CANADA...AND THE OTHER A SUB-TROPICAL FLOW ON THE PERIPHERY OF THE SRN PLAINS H5 HIGH...AROUND WHICH VORTS CONTINUE DEVELOP. THERE IS A FRONTAL BOUNDARY OVER THE KS/OK BORDER ASSOCIATED W/THE SRN STREAM WHICH HAS BEEN REINFORCED BY SUCCESSIVE MCS/S. AND FINALLY THERE IS A WARM FRONT OVER NRN KS...WHICH WAS DEPOSITED BY THE LAST S/W TO ROTATE THROUGH THE NRN STREAM. THIS IS THE MOST ACTIVE AREA CONNECTIVELY ATTM...W/DEEP POOLED MOISTURE...PVA AND CONVERGENCE LEADING TO TSRA DEVELOPMENT. THE SHORT FUSE COMPOSITE IS SHOWING MOISTURE CONVERGENCE AND THETA ADVECTION ALONG THE SRN MOST BNDRY OVER THE SRN ZONES. L THINK WE ARE BEING SLIGHTLY INHIBITED BY NVA BEHIND VORT OVER N CENTRAL KS. THIS BNDRY WILL LIKELY ACTIVATE IN AN HOUR OR TWO W/CONVECTION MOVING ENE ALONG IT. IF NOT THEN...CERTAINLY LATER TONIGHT AS THE LL JET INCREASES. OTHER CONVECTION WILL LIKELY APPROACH THE NRN ZONES LATER TONIGHT AS BOOMERS ARE STARTING TO GO IN THETA-E AXIS IN THE LEE OF ROCKIES AHEAD OF THE NEXT SRN STREAM VORT. THUS WILL RUN LIKELY EVERYWHERE PER PREVIOUS SHIFT. W/SUCH HIGH PW AND WEAK FLOW...WL GO HEAVY RAIN IN ALL ZONES AS WELL. NOT CONFIDENT ENOUGH ABOUT ANY ONE AREA TO GO FFA. COLD SURGE WL COME DOWN THE LEE SLOPES LATE TONIGHT AND CROSS THE CWA THU. LINGERING CONVECTIVE DEBRIS AND STRATUS WL KEEP SKIES MOSTLY CLOUDY TMRW. WE COULD WARM UP A LITTLE MORE THAN I THINK IF DOWNSLOPE DIRECTLY AHEAD OF FRONT LEADS TO A LITTLE DRYING. ATTM WL GO W/FASTER FRONT AND NO DOWNSLOPE. WL CARRY 30 POPS FOR CONVECTION RIDING OVER THE DEEPENING COLD AIR...AND WHAT MIGHT BE ONGOING AFTER 12Z. FRI NGHT AND SAT LOOKS LIKE DEEP ERLY FLOW AND STRATUS AS STRONG ANTICYCLONE LIFTS VERY MOIST AIR OVER THE WRN PLAINS. WL EVEN MENTION FOG IN THE ZONES. LACK OF QG FORCING MEANS THAT MOST OF WHAT DEVELOPS WL BE RELATED TO UPGLIDE...BNDRY LAYER CONVECTION AND WHATEVER FIRES IN THE LEE. WEAK NW FLOW AT H5 MAY LIFT SOME CONVECTION OUT OF CO...THOUGH DEEP STRATUS WILL LIKELY LIMIT THIS. WL KEEP HIGH CHANCE POPS FRI NGHT AND LOW CHANCE SAT...MAINLY FOR SHRA AND WEAK TSRA RIDING OVER COLD DOME...WHICH SHOULD BE SEVERAL THOUSAND FEET DEEP. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FOREC|ASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 068/084 067/078 067 635 GCK 066/083 065/077 066 635 EHA 067/084 064/077 065 635 LBL 068/084 065/078 066 635 HYS 069/081 067/080 067 635 P28 071/088 070/079 070 636 .DDC...NONE MCAVOY
In the hours before
Special weather statement, Jul 29, 11:02 AM CDT, 5 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1102 AM CDT WED JUL 29 1998 A FEW SPOTTERS MAY AGAIN BE NEEDED LATE TODAY. A FRONT WILL REMAIN OVER SOUTHWESTERN KANSAS THIS AFTERNOON. THERE WILL BE ABUNDANT MOISTURE ALONG AND NORTH OF THE FRONT...WHICH WILL ACT AS A FOCUSING MECHANISM FOR SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS AFTER 3 PM. THE EXACT LOCATION OF THE FRONT DURING MAX HEATING THIS AFTERNOON IS RATHER UNCERTAIN. AT THIS TIME IT APPEARS THAT THE MOST FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A SCOTT CITY TO DODGE CITY TO ST JOHN LINE. WITH WEAK WINDS ALOFT AND A DEEPT LAYER OF MOISTURE OVER THE WESTERN PLAINS...MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND TORRENTIAL RAINS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ MCAVOY
Special weather statement, Jul 29, 11:02 AM CDT, 5 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-300600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1102 AM CDT WED JUL 29 1998 A FEW SPOTTERS MAY AGAIN BE NEEDED LATE TODAY. A FRONT WILL REMAIN OVER SOUTHWESTERN KANSAS THIS AFTERNOON. THERE WILL BE ABUNDANT MOISTURE ALONG AND NORTH OF THE FRONT...WHICH WILL ACT AS A FOCUSING MECHANISM FOR SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS AFTER 3 PM. THE EXACT LOCATION OF THE FRONT DURING MAX HEATING THIS AFTERNOON IS RATHER UNCERTAIN. AT THIS TIME IT APPEARS THAT THE MOST FAVORABLE AREA FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A SCOTT CITY TO DODGE CITY TO ST JOHN LINE. WITH WEAK WINDS ALOFT AND A DEEPT LAYER OF MOISTURE OVER THE WESTERN PLAINS...MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND TORRENTIAL RAINS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 34 min |
| Jul 28, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 50 min |
| Jul 28, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| Jul 28, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 33 min |
| Jul 28, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 49 min |
| Jul 29, 5:02 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.